Oct. 23, 2009 A dramatic rise in antidepressant prescriptions issued by GPs has been caused by a year on year increase in the number of people taking antidepressant drugs on a long-term basis, according to researchers from the University of Southampton.
In a paper, published in the printed edition of British Medical Journal (BMJ), scientists found that despite a drop in the number of new patients diagnosed with depression over 11 years, the number of prescriptions doubled.
"We estimate that more than 2 million people are now taking antidepressants long-term over several years, in particular women aged between 18 and 30," comments Tony Kendrick, a professor in Primary Medical Care of the University's School of Medicine, who led the study.
The number of prescriptions issued per patient rose from 2.8 in 1993 to 5.6 in 2004.
Prescription Pricing Authority data shows that more than 30 million prescriptions for SSRIs (selective serotonin reuptake inhibitors) such as Prozac and Seroxat, are now issued per year, twice as many as the early 1990s. Researchers at the University of Southampton found 90 per cent of people diagnosed with depression are now taking SSRIs either continuously or as repeated courses over several years.
Professor Kendrick adds: "Our previous research found that although these drugs are said not to be addictive, many patients found it difficult to come off them, due to withdrawal symptoms including anxiety. Many wanted more help from their GP to come off the drugs. We don't know how many really need them and whether long-term use is harmful. This has similarities to the situation with Valium in the past."
The research team analysed all new cases of depression between 1993 and 2005 from anonymous computerised general practice records covering 170 GP surgeries and 1.7 million registered patients.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.